Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 40, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Apr 29, 2019, 5:17 AM CDT for Davis County, Wapello County, Iowa. It took effect at Apr 29, 2019, 5:55 AM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2019, 5:17 AM CDT (10:17 UTC)
- In effect from
- Apr 29, 2019, 5:55 AM CDT
- Expired
- Apr 30, 2019, 9:00 AM CDT
- In force
- 27 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 12.32 ft at Apr 29, 2019, 2:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 29, 3:58 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 29, 3:58 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 358 AM CDT Mon Apr 29 2019 .DISCUSSION.../Today through Sunday/ Issued at 358 AM CDT Mon Apr 29 2019 The primary concerns will remain convective trends, including severe weather and heavy rain potential into the middle of the week. The current situation has a potent PV trough driving through the Dakotas into MN with noted kinematic forcing producing stratiform precip just ahead, and weak 1-3km troughing in response extending farther south into the MO Valley. Farther south our weather is more directly influenced by the persistent SW flow and weak lift helping induce coupled widespread thermodynamic forcing from MO into the Upper MS Valley ahead of the PV trough. This has also resulted in a strong and fairly stationary 925/850mb theta-e advection and moisture convergence axis from the KS MCS farther ENE across southern Iowa. This shows up well along the 300K isent surface, currently fed by 40-5kts of flow, and suggests the convection should exit to the south and east by 12z-15z with the deeper warm/theta-e advection passage which most convection allowing models /CAMs/ have a good handle on. MUCAPEs remain around 1000 j/kg but effective shear is weakening and not favorably oriented so the severe weather potential is low. The scenario has been favorable for moderate to heavy rains however with the mean wind oriented parallel to the moisture convergence resulting in repetitive rains across southern Iowa. The axis of heavy rain axis has been narrow so the highest automated gauge catch thus far has been 1.15 at Chariton /CNC/ but MRMS precip estimates suggest a narrow stripe of higher 1-2 plus inch amounts from Ringgold through Lucas and Monroe Counties. Luckily this has occurred over many hours so the flash flood potential is low resulting in mainly ponding. Soils have been fairly dry as well resulting in nearby streams showing little if any response. The aforementioned CAMs are in good agreement suggesting the narrow axis of peak amounts may reach two to three inches before ending by mid morning at the latest. Our attention will then quickly turn upstream for what may be a nearly repeat performance of tonight. The 1-3km thermodynamic forcing will not take long to reload by tonight in response to the current short wave off the CA coast lifting into the SW flow, which will also be aided by short waves dropping through the Pacific NW to some degree. This will bring chances for showers back to the forecast overnight with maturing moisture and instability again later Tuesday, much like what is in place currently. MUCAPEs will push 1000 j/kg again and projected effective shear to near 50kts suggests an elevated hail threat may return to southeast IA like occurred in central Iowa Sunday evening. EC EPS and NAEFS moisture parameters return to anomalously high levels across SE Iowa late Tue which will result in another one to two inches of rain across the southeast half of the forecast area with locally higher amounts possible. This all should exit by Wednesday with a pattern change resulting in more of a northern stream influence as broad mean troughing settles into the central CONUS. This will keep our pattern active with several windows for precip, but reduce the moisture and instability magnitudes. The stronger forcing will remain to our north, but the passage of a northern Plains wave will bring weak convection chances mainly Wed Night into early Thu, and then again north toward the end of the week. This pattern change will keep temps at seasonally levels, and while not overly warm, will reflect typical climatological warming heading into early May. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1137 PM CDT Sun Apr 28 2019 Scattered showers and thunderstorms are common over the southern half to two-thirds of the state and this will continue overnight with new convection forming as of 430z. Confidence highest in rain/storms over southern Iowa and less so at MCW/FOD. Generally, MVFR to IFR conditions will prevail at the terminals into Monday morning with improvement into VFR around midday. && .HYDROLOGY... Issued at 358 AM CDT Mon Apr 29 2019 Deterministic and ensemble QPF guidance has a decent spread, including the NAM being a particular higher outlier late Tue bringing the low level baroclinic zone and associated moisture and instability parameters farther north into Iowa. However the consensus of available guidance suggests the max precip will stay south of the forecast area so no headlines have been issued for the time being. While not favored right now, there are higher end, fringe members of various ensemble solutions that would result in either Flash Flood Watches and/or River Flood Watches however. 28 April RFC contingency river forecasts suggest mainly within bank rises with expected QPF, which makes sense considering the lack of reactions this morning. However the highest percentile members do show some potential for more widespread minor flooding. Thus while not expected right now, it will be something to monitor in the coming model runs leading into the event. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Ansorge HYDROLOGY...Small
Hazardous weather outlook, Apr 29, 4:42 AM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 442 AM CDT Mon Apr 29 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 442 AM CDT Mon Apr 29 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few non severe thunderstorms are possible across southern Iowa this morning. Locally brief moderate to heavy rain is also anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of thunderstorms are expected from Tuesday into Wednesday. Although the severe weather threat remains low, a couple isolated strong to severe storms remain possible where hail and wind will be the main threat. In addition, with the extra rain over Iowa Tuesday and Wednesday, the flooding potential exist. Flood warnings remain in effect for the upper reaches of the Des Moines River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. KLP
In the hours before
Special weather statement, Apr 29, 2:41 AM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Des Moines IA 241 AM CDT Mon Apr 29 2019 IAZ083>086-093>097-291100- Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-Appanoose- Davis- Including the cities of Osceola, Chariton, Albia, Ottumwa, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 241 AM CDT Mon Apr 29 2019 ...Moderate Rain to Persist Over Southern Iowa This Morning... Light to moderate rain looks to continue to move over the same locations across southern Iowa through the early morning hours. This could lead to ponding of water on streets and roads, especially low lying areas or poor drainage locations. Tricky travel conditions are likely due to the falling rain as well as tire spray, particularly from high profile vehicles, causing significant visibility restrictions at times. During rain, remember to not use your cruise control and if you happen to you come to water over a roadway, turn around don't drown! Podrazik
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 43 min |
| Apr 28, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 45 min |
| Apr 28, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 25 min |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.